Jump to content
Guest PhilW

Getting off of Celexa (PhilW)

Recommended Posts

Guest PhilW

Hi

 

I am going to tell my story of what my experience was like getting off of Celexa, in the hopes that it will help others who have suffered or are suffering.

 

I have a condition called Meniere's disease, that affects the vestibular region. The symptoms include bouts of nausea, vomiting, tinnitus(ringing in the ears), roaring in the ear or ears, loss of hearing, lack of balance, vertigo, and a sense of being in a cloud. There is no known cure, so you just have to live with it. I only mention that I have Meniere's because of how Celexa affected it.

 

Prior to taking Celexa my Meniere's had stabilized to the point that, if I remained physically healthy and had enough sleep, it was tolerable, and many of the symptoms were lessened greatly. I did suffer permanent hearing loss in my right ear, but that was okay if the other symptoms were kept at bay.

 

After I started taking Celexa as a treatment for depression and anxiety, I noticed that my Meniere's symptoms came back to the forefront. My psychiatrist told me to be patient with it and I was. The symptoms subsided, but never to the point that they had been before. When I finally decided to get off of Celexa my psychiatrist told me to taper off, but even with the tapering scheme he suggested, my Meniere's symptoms came out in a very pronounced way. In addition to the Meniere's symptoms, I received violent electric jolts through my whole body that happened randomly. I was alarmed, and was fearful that my Meniere's would come back permanenetly in full force. So I began to taper off much more slowly than my doc had suggested. Then Meniere's still was there, but not as dramatically.

 

It took me at least 3 months to taper off. I forget now what the dose was originally. My suggestion would be to taper off at least 3 times more slowly than your doctor suggests.

 

I am not a doctor so I feel uncomfortable suggesting that you should be skeptical of your doctor's advise, but I can say that in my case, had I listened to my doc about the tapering off scheme, I would have been in really bad shape. In fact, because I DID listen to him about not worrying about the connection between Meniere's and the medication, I got myself into trouble.

 

If you can practice meditation, eat right, do physical exercise and help yourself in other ways, please try all those before getting on anti-depressants. I think they can and do help in many situations, but I also think they tend to be over-prescribed. It is not always the doctor's fault. They are part of a system. At least get a second opinion before taking them unless you think you are in immediate danger.

 

Peace.

Phil

Edited by Neuroplastic
Adding the poster's name in the topic's title

Share this post


Link to post
Neuroplastic

Welcome to the forum, Phil! And thank you for sharing your story. Indeed, doctors don't know much about tapering procedure. Not to mention the fact that they don't know too much about SSRIs disastrous effects on the body. Great to hear you thought better of it and you weaned off more slowly than suggested by your doctor.

Share this post


Link to post
Brandon

Phil-

 

Welcome. I'm glad you are here and now a part of what is an amazing group of people. I am sorry to hear about your battle with Meniere's disease. My mother was just diagnosed as having that as well, and she is quickly losing her hearing, especially in one ear. She also has chronic fatigue syndrome. I'm glad you were successful in getting off of the Celexa, just out of curiosity; how long were you on it for? Are you still battling with any withdrawal or has all of that ceased?

 

Welcome,

~B

Share this post


Link to post
Healing

Welcome PhilW and thanks for telling your story. I have the same question Brandon does -- when did you take your last dose of Celexa and how are you doing now -- both in terms of the Meniere's and in terms of any other symptoms?

Share this post


Link to post
Guest PhilW

Hi

 

Thankfully the Meniere's symptoms returned to "normal" which in my case was bearable- especially when I am healthy physically. It took about 6 months total including the 3 months of getting off Celexa for this to occur. It has been more than 3 years since I was on Celexa.

 

I had issues with alcohol, which complicated everything, and I have been sober for 3 months. I do not recommend drinking at all if you are on meds, especially anti-depressants, which, to be fair to my doc, he said alcohol conflicted with. In my case, I was "self medicating" which I do not recommend either.

 

Right now I am doing great. I am actually on another SSRI since being sober, called Luvox. It has no affect on Meniere's in my case but that may not be the case for everyone. My intention is to slowly get off that after another 6 months. I do not feel that changing too many things would be wise being newly sober.

 

People with Meniere's tend to slip into depression, it is a disease that is very hard to live with but being healthy spiritually, physically and mentally really makes it easier. You need to get a lot of sleep and stay well. There IS no cure except that in my opinion, despite all the myths out there. On the other hand, if someone takes Omega-3 or whatever and that seems to help, go for it. Accupuncture DID help me but only for a day or so, and then it would come back.

 

Phil

Share this post


Link to post
Brandy

Welcome, Phil!

 

I have many of the symptoms you have with the Meniere's, though mine isn't caused by that. At least, I was evaluated by specialists long ago and they ruled that out.

 

Withdrawal can cause and has caused many of those symptoms even in people who never had them before. So it's not surprising for those of us with severe symptoms like that, it acts to make them far worse for some time.

 

Some of my symptoms that worsened are improving over time, after being off the charts for much of withdrawal. A few persist full-strength but flare up less often, so I believe they too are healing, even if more slowly than some other symptoms.

 

By the way, my symptoms that resembled Meniere's got even worse during a previous benzo withdrawal than it did in paxil withdrawal, so be sure not to get addicted to benzos!

 

A relative of mine had had Meniere's for many decades before my benzo withdrawal and she empathized strongly and was so understanding of what I was dealing with. She was very old when she died decades ago, and she'd lost her hearing fully in one ear and partially in the other at a very young age, when far less was known about such conditions. But despite that and many very serious medical conditions and an unbelievably tragic life in too many ways, she enjoyed life to the fullest and was always showering others with love and encouragement.

 

She was a very strong spirit and a lifelong inspiration to me. You have contributed to so much just in these few posts, and I'm sure you will help many people here. I wish you all the best in your recovery!

Share this post


Link to post
Healing

Thanks for telling us more. I'm so glad you're doing as well as you are.

 

Congratulations on the three months sobriety!

 

I don't know which came first in your case, but did you know that a lot of people develop alcohol problems when they're on these meds? I'm not sure why this is, but my amateur, simple idea is that the meds are over-stimulating, and the craving for alcohol is an attempt to balance that.

Share this post


Link to post
summer

Hi Phil... I just wanted to say hello and welcome you here.

 

As you can see, I'm tapering off Celexa also... very slowly.

 

I wish you continued recovery!

Share this post


Link to post
stan

hello Phil,welcome

 

i was my last year on celexa, 2 years ago, and happy i do not take meds anymore

Share this post


Link to post
Brandon

Thanks for telling us more. I'm so glad you're doing as well as you are.

 

Congratulations on the three months sobriety!

 

I don't know which came first in your case, but did you know that a lot of people develop alcohol problems when they're on these meds? I'm not sure why this is, but my amateur, simple idea is that the meds are over-stimulating, and the craving for alcohol is an attempt to balance that.

 

My theory on the cause of that is that it's the over stimulation (as you noted) and a reaction to blood sugar issues. Alcohol gives you the sugar and can calm the over stimulation. It's a two-fold solution, albeit, a terrible one. Self medicating...

For me the SSRI's caused hypoglycemia. I craved alcohol too a lot of times while I was on them.

Share this post


Link to post
Healing

Interesting, Brandon. Makes sense. I'll add the sugar element to my understanding.

Share this post


Link to post
Guest
This topic is now closed to further replies.
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy